Virginia, 2010

Damaging Winds in Virginia, July 29, 2010

July 29, 2010 · NWS LWX · 7 events in 4 counties and zones

A cold front passed through Virginia on the 29th triggering showers and thunderstorms. Warm and humid conditions ahead of the front led to moderate amounts of instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front passed through Virginia on the 29th triggering showers and thunderstorms. Warm and humid conditions ahead of the front led to moderate amounts of instability. Some thunderstorms became severe due to the instability along with strong winds aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 29, 11:08 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 29, 11:08 AM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1208 PM EDT THU JUL 29 2010

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE AREA TODAY...WITH SHOWERS AND
THUNDERSTORMS LIKELY ALONG AND JUST AHEAD OF THE FRONT. HIGH
PRESSURE BUILDS IN TONIGHT AND DOMINATES THE WEATHER THROUGH
SATURDAY MORNING. AS THE HIGH MOVES OFFSHORE SATURDAY AFTERNOON...
SOUTH FLOW AND AN UPPER LEVEL DISTURBANCE WILL RESULT IN WIDELY
SCATTERED THUNDERSTORMS THROUGH THE REST OF THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
ISSUED SEVERE THUNDERSTORM WATCH 548 FOR GREATER BALTIMORE-
WASHINGTON METROPOLITAN AREAS...SRN MD...AND N-CNTRL VA AND THE
CENTRAL SHENANDOAH VALLEY UNTIL 7PM.

SPS FOR HEAT IN EFFECT UNTIL 18Z.

AS OF 16Z...SCATTERED TSTMS ACROSS NRN MD...ERN WV...AND NWRN VA
ARE EXPECTED TO CONTINUE TO INCREASE IN INTENSITY THROUGH THE
AFTERNOON HOURS. ENVIRONMENT IS UNSTABLE WITH 2000 SBCAPE...1500
MLCAPE. BULK SHEAR DOES DECREASE FROM N TO S...SO SVR POTENTIAL IS
MAINLY FOR ANY BOWING SEGMENTS THAT CAN DEVELOP...AND WET
MICROBURSTS THE STRONGEST STORMS.

THE COLD FRONT IS CURRENTLY OVER SRN PA /AS SEEN IN VIS SAT AND
OBS/ WITH PREFRONTAL TROUGH WHERE THE ACTIVITY HAS FORMED.

ONGOING AFTERNOON CONVECTION SHOULD PUSH SOUTH OF DC BY THE EARLY
EVE. THE FRONT SHOULD CLEAR THE REMAINDER OF THE AREA DURING THE
EVE... KEEPING IT DRY ACROSS THE ENTIRE CWA AFTER MIDNIGHT.
NORTHWEST FLOW WILL BRING NOTICEABLY DRIER AIR INTO THE REGION
WITH DEWPOINTS FALLING INTO THE UPPER 50S TO LOW 60S
OVNGT...ALLOWING FOR TEMPS TO DROP INTO THE 50S ACROSS THE POTOMAC
HIGHLANDS...60S ELSEWHERE EXCEPT FOR LOW 70S IN THE CITIES AND
ALONG THE COAST.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
COOLER/DRIER AIR WILL ADVECT INTO CWFA FRI IN WAKE OF CDFNT. A STBL
AMS WL LIMIT CLDCVR...BUT ULVL JET MAY SUPPORT SOME CI...HENCE SKY
GRIDS WL OFFER A FEW CLDS BUT NOT ENUF TO INTERFERE W/ SUNNY FCST.
MOS MAXT CLUSTERED NEAR CLIMO. SAME THEME CONTS INTO FRI NGT. SFC
RDG WL BE NEARLY OHD. WHEN COMBINED W/ DEWPTS IN THE 50S...IT/LL
BE A RARE REFRESHING NGT.

WKND FCST BCMG INCRSGLY MURKY. HIPRES MVS OFFSHR...PERMITTING LLVL
MSTR TO INCR. MEANWHILE...A MID LVL S/WV OR TWO W. SWING THRU
PROVIDING NCSRY LIFT. LAPSE RATES WL ALSO BE MORE FVRBL THAN RECENT
PAST. WL START W/ ISOL-SCT TSRA IN CENTL VA HILLS/MTNS SAT AFTN-ELY
EVE AS RTN FLOW AND TRRN INTERSECT TO PROVIDE LIFTING PROCESSES.
THEN...CHCS WL OVRSPRD REST OF CWFA OVNGT SAT-SUN. UNCERTAINTY OF
TIMING MAGNIFIES THRU PD AS FEATURES WL BE WEAK AND LKLY POORLY
TIMED BY GDNC AT THIS STAGE. THUS...FCST PRBLY MORE OMINOUS THAN
REALITY AS CVRG SHUD BE SPARCE. ATTM...FEEL THAT EXISTING INSTBY
/REPRESENTED BY CAPE FIELDS/ SUGGEST THAT WHATEVER CNVCTV ACTVTY
EXISTS ON SUN LKLY WL CONT THRU SUNSET. WL LET LATER FCSTS REFINE
THAT ASPECT FURTHER.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
NW FLOW ALOFT WILL ALLOW MINOR DISTURBANCES TO APPROACH MID-ATLC
ERY NEXT WK. HWVR...TIMING AND INTENSITY ARE UNCERTAIN...THUS WILL
KEEP FCST DRY ATTM. TEMPS ERY NEXT WK LOOK AVG FOR THIS TIME OF
YR...GENERALLY 80S FOR HIGHS WITH 60S FOR LOWS.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
 A COLD FRONT WILL MOVE THRU THE TERMINALS FROM NW TO SE DURING
THE LATE AFTN/EVNG TIMEFRAME. SHRA/TSRA AHEAD OF THE FRONT
EXPECTED TO INCREASE IN INTENSITY AND COVERAGE DURING THE MIDDAY
AND AFTN HRS. THE STRONGEST STORMS CAPABLE OF PRODUCING DAMAGING
WIND GUSTS WILL HAVE THE BEST POTENTIAL TO FORM SOUTH AND EAST OF
MRB. MENTIONED CB GROUP STARTING THE 15-18Z AND ENDING DURING THE
20-23Z TIME FRAME /DEPENDING ON LOCATION/.

VFR UNDER HIPRES FRI-SAT MRNG. VFR SHUD HOLD THRU SAT AFTN...THO AN
ISOL TSRA CANT BE RULED OUT INVOF CHO. WDLY SCT TSRA THRU REST OF
WKND. VFR SHUD PREVAIL MOST OF THE TIME...THO LCL BRIEF RESTRICTIONS
PSBL W/IN TSRA.

&&

.MARINE...
A COLD FRONT WILL CROSS THE WATERS THIS AFTN AND ERY EVE. TSTMS
WILL HAVE THE POTENTIAL TO BECOME STRONG WITH SPECIAL MARINE
WARNINGS FOR VERY GUSTY WINDS EXPECTED. NLY SURGE BEHIND THE
FRONT MAY CHANNEL DOWN THE BAY LATE TNGT. THEREFORE...SCA IN
EFFECT FOR THE LOWER TIDAL POTOMAC AND MD CHSPK BAY SOUTH OF
POOLES ISLAND AFTER MIDNIGHT.

ATTM...NO HEADLINES XPCTD THRU THE WKND. N/NW FLOW FRI AS HIPRES
BLDS. WNDS SLACKEN FRI NGT AND BACK NELY AS THE HIGH CRESTS JUST N
OF WATERS. WL RECEIVE SE/SLY RTN FLOW BY SAT AFTN. THIS MAY RSLT IN
A FEW TSRA SAT NGT-SUN.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM EDT FRIDAY
     FOR ANZ531>534-537-539>543.

&&

SYNOPSIS...HTS
NEAR TERM...BAJ/JRK
SHORT TERM...HTS
LONG TERM...SBK
AVIATION...BAJ/JRK/HTS
MARINE...BAJ/JRK/HTS
Hazardous weather outlook, Jul 29, 11:03 AM EST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1203 PM EDT THU JUL 29 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
301015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1203 PM EDT THU JUL 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 700 PM EDT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...WITH
DAMAGING WINDS POSSIBLE.

HEAT INDICES WILL INCREASE TO AT OR JUST ABOVE 100 DEGREES INTO THE
AFTERNOON HOURS ACROSS SOUTHERN MARYLAND AND THE INTERSTATE 95
CORRIDOR OF NORTH CENTRAL VIRGINIA. COLD FRONTAL STORMS ARE
EXPECTED BY THE MID AFTERNOON WHICH WILL LIMIT THE POTENTIAL OF
HEAT INDICES TODAY.

A SMALL CRAFT ADVISORY IS IN EFFECT FROM LATE TONIGHT TO 9 AM
FRIDAY MORNING FOR THE MARYLAND CHESAPEAKE BAY SOUTH OF POOLES
ISLAND AND THE LOWER TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING IN
SUPPORT OF SEVERE WEATHER OPERATIONS.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-301015-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
1203 PM EDT THU JUL 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE WASHINGTON
METROPOLITAN AREA...CENTRAL SHENANDOAH VALLEY...CENTRAL
FOOTHILLS...VIRGINIA PIEDMONT...AND ADJACENT PORTIONS OF NORTHERN
VIRGINIA UNTIL 700 PM EDT. THUNDERSTORMS ARE EXPECTED TO MOVE
ACROSS THE AREA THIS AFTERNOON...WITH DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING IN
SUPPORT OF SEVERE WEATHER OPERATIONS.

SBK

In the hours before

Local storm report, Jul 29, 1:16 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
216 PM EDT THU JUL 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     BALTIMORE               39.30N  76.61W
07/29/2010                   BALTIMORE CITY     MD   911 CENTER

            5 TO 10 TREES DOWN.

&&

EVENT NUMBER LWX1000704

STRONG
Local storm report, Jul 29, 1:19 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
219 PM EDT THU JUL 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     FLASH FLOOD      2 N BROOKLYN PARK       39.25N  76.61W
07/29/2010                   BALTIMORE CITY     MD   TRAINED SPOTTER

            HANOVER STREET AT HARBOR VIEW HOSPITAL IMPASSABLE DUE
            TO HIGH WATER.

&&

EVENT NUMBER LWX1000705

LEE
Local storm report, Jul 29, 1:21 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
221 PM EDT THU JUL 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      1 N BROOKLYN PARK       39.23N  76.61W
07/29/2010                   BALTIMORE CITY     MD   TRAINED SPOTTER

            CHILDS STREET AT FRANKLIN 6 INCHES OF WATER ON ROADWAY

&&

EVENT NUMBER LWX1000706

LEE
Local storm report, Jul 29, 1:33 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT THU JUL 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     ROCKVILLE               39.08N  77.15W
07/29/2010                   MONTGOMERY         MD   EMERGENCY MNGR

            TREES DOWN. WIRES DOWN.

&&

EVENT NUMBER LWX1000707

STRONG
Local storm report, Jul 29, 1:34 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
234 PM EDT THU JUL 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     LAYTONSVILLE            39.21N  77.14W
07/29/2010                   MONTGOMERY         MD   911 CENTER

            TREES DOWN. WIRES DOWN.

&&

EVENT NUMBER LWX1000708

STRONG
Special weather statement, Jul 29, 1:37 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
237 PM EDT THU JUL 29 2010

VAZ052>054-291900-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
237 PM EDT THU JUL 29 2010

...STRONG THUNDERSTORMS TO AFFECT ARLINGTON...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK AND FAIRFAX COUNTIES...

AT 237 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM THE I66 AND I495 INTERCHANGE TO BURKE TO
CENTREVILLE...MOVING SOUTHEAST AT 30 MPH.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3874 7706 3871 7713 3865 7714 3862 7717
      3861 7720 3864 7722 3856 7726 3861 7733
      3885 7748 3892 7720 3881 7705
TIME...MOT...LOC 1837Z 313DEG 28KT 3886 7719 3878 7728
          3883 7744

KRAMAR

The radar

The Sterling radar (KLWX), 162 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Augusta

When
July 29, 2:09 PM EST
Where
Augusta County, 0.08 mi SSE of Fishersville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
38.099, -78.969

Trees and wires were down in Fisherville.

Thunderstorm Wind, Augusta

When
July 29, 2:29 PM EST
Where
Augusta County, 0.41 mi SE of Stuarts Draft
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
38.026, -79.025

Trees were down in Stuarts Draft.

Thunderstorm Wind, Waynesboro (C)

When
July 29, 2:31 PM EST
Where
Waynesboro (C) County, 0.83 mi WSW of Waynesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
38.064, -78.894

A tree was blown onto a house along Chesnut Avenue.

Thunderstorm Wind, Albemarle

When
July 29, 3:00 PM EST
Where
Albemarle County, 1.94 mi WSW of North Garden
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.917, -78.681

Large limbs were blown down in thunderstorm winds near Colesville.

Thunderstorm Wind, Albemarle

When
July 29, 3:01 PM EST
Where
Albemarle County, 2.38 mi NE of Covesville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.905, -78.691

Large limbs over six inches in diameter were blown down in thunderstorm winds near Colesville.

Thunderstorm Wind, Nelson

When
July 29, 3:02 PM EST
Where
Nelson County, 0.68 mi E of Faber
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.832, -78.738

Trees were down in Faber.

Thunderstorm Wind, Nelson

When
July 29, 3:10 PM EST
Where
Nelson County, 0.85 mi N of Schuyler
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.792, -78.699

A tree was down in Schuyler.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251066, 251067, 251068, 251070, 251071, 251069, 251072.